Skip to Main content Skip to Navigation
Journal articles

On the genealogy of a population of biparental individuals

Abstract : If one goes backward in time, the number of ancestors of an individual doubles at each generation. This exponential growth very quickly exceeds the population size, when this size is finite. As a consequence, the ancestors of a given individual cannot be all different and most remote ancestors are repeated many times in any genealogical tree. The statistical properties of these repetitions in genealogical trees of individuals for a panmictic closed population of constant size N can be calculated. We show that the distribution of the repetitions of ancestors reaches a stationary shape after a small number Gc ~ log N of generations in the past, that only about 80% of the ancestral population belongs to the tree (due to coalescence of branches), and that two trees for individuals in the same population become identical after Gc generations have elapsed. Our analysis is easy to extend to the case of exponentially growing population.
Document type :
Journal articles
Complete list of metadata
Contributor : Bernard Derrida <>
Submitted on : Monday, July 19, 2021 - 4:55:26 PM
Last modification on : Wednesday, July 28, 2021 - 12:08:02 PM


On the genealogy of a populati...
Explicit agreement for this submission



Bernard Derrida, Susanna Manrubia, Damián Zanette. On the genealogy of a population of biparental individuals. Journal of Theoretical Biology, Elsevier, 2000, 203 (3), pp.303-315. ⟨10.1006/jtbi.2000.1095⟩. ⟨hal-03285613⟩



Record views


Files downloads